How this calculator works
A trained observer should use the complete original CIWA-Ar assessment and its interview and observation anchors, then transfer the ten item ratings. Nine items score 0 through 7. Orientation scores 0 through 4. Pulse and blood pressure are observations on the clinical form but do not contribute to this sum. CIWA-Ar does not score seizures and must not be used to rule out dangerous withdrawal. This page does not assign medication, a monitoring interval or a treatment threshold; these depend on clinical assessment and local protocol. The result is an estimate for information only and is not medical advice.
Formula
CIWA-Ar = nine ratings from 0 to 7 plus orientation from 0 to 4. Maximum = 9 x 7 + 4 = 67.
Worked example
Nine symptom ratings of 1 and orientation 0 give 9. Nine ratings of 7 and orientation 4 give 67.
Advertisement
Frequently asked questions
Can I use this to manage withdrawal at home?
No. Alcohol withdrawal can become life-threatening. Seizures, confusion or severe symptoms require urgent medical assessment regardless of this total.
Why are there no mild, moderate and severe labels?
Later protocols use different thresholds. This companion implements the original score without selecting a treatment protocol.
What if a person cannot answer the questions?
Do not fill in zero for unassessable symptoms. CIWA-Ar includes subjective responses and may be unsuitable when communication or consciousness is impaired; a clinician must select an appropriate assessment.